bannerHON
img
HONnews
HONnews
img PATIENT / PARTICULIER img PROFESSIONNEL DE SANTE img WEBMESTRE img
img
 
img
HONcode sites
All Web sites
HONselect
News
Conferences
Images

Themes:
A B C D E F G H I
J K L M N O P Q
R S T U V W X Y Z
Browse archive:
2014: A J J M A M F J
2013: D N O S A

 
  Other news for:
Breast Neoplasms
Neoplasms
 Resources from HONselect
Some Breast Cancer Patients May Get Drug-Linked Heart Failure: Study
But many aren't getting treated for the condition, researchers say

By Robert Preidt

TUESDAY, June 3, 2014 (HealthDay News) -- More than one in 10 older breast cancer patients treated with certain chemotherapy drugs develop heart failure, but many don't get proper treatment for their heart condition, a new study suggests.

"The majority of older women who develop heart problems after their breast cancer therapy aren't treated by a cardiologist, and they had lower quality of care," study lead author Dr. Jersey Chen, a research scientist and cardiologist at Kaiser Permanente in Rockville, Md., said in an American Heart Association news release.

The study was to be presented Tuesday at an American Heart Association meeting in Baltimore.

Chen's team analyzed Medicare data on 8,400 breast cancer patients older than 65 who were treated either with chemotherapy drugs called anthracyclines, or a targeted therapy called trastuzumab. Prior research has linked both of these treatments to heart problems.

About 12 percent of the patients did develop heart failure within three years after their cancer treatment, but only one-third of them saw a cardiologist within 90 days of developing the symptoms, the study found.

Patients who saw a cardiologist were more likely to receive standard medications for heart failure than those who did not see a cardiologist, the researchers said.

"This suggests that this is an important area for oncologists and cardiologists to collaborate," Chen added.

Breast cancer patients who've been treated with anthracyclines or trastuzumab need to be aware that the therapies can cause heart problems, and "if you have symptoms of heart problems like shortness of breath or swelling in the feet or legs, seek attention quickly, preferably with doctors familiar and comfortable with treating heart failure after cancer therapy," Chen advised.

People with other types of cancers who are treated with anthracyclines or trastuzumab also need to be alert for heart problems, he added.

Findings presented at medical meetings are typically considered preliminary until published in a peer-reviewed journal.

More information

The U.S. National Cancer Institute has more about breast cancer treatments.

SOURCE: American Heart Association, news release, June 3, 2014

Copyright © 2014 HealthDay. All rights reserved. URL:http://consumer.healthday.com/Article.asp?AID=688269

Resources from HONselect: HONselect is the HON's medical search engine. It retrieves scientific articles, images, conferences and web sites on the selected subject.
Heart
Neoplasms
Breast
Breast Neoplasms
Heart Failure, Congestive
Therapeutics
Association
Research Personnel
Specialty Chemicals and Products
Drug Therapy
The list of medical terms above are retrieved automatically from the article.

Disclaimer: The text presented on this page is not a substitute for professional medical advice. It is for your information only and may not represent your true individual medical situation. Do not hesitate to consult your healthcare provider if you have any questions or concerns. Do not use this information to diagnose or treat a health problem or disease without consulting a qualified healthcare professional.
Be advised that HealthDay articles are derived from various sources and may not reflect your own country regulations. The Health On the Net Foundation does not endorse opinions, products, or services that may appear in HealthDay articles.


Home img About us img MediaCorner img HON newsletter img Site map img Ethical policies img Contact